Alert archive / Ohio / Flood Watches in 2018
Flood Watch 13, NWS Charleston, WV
NWS Charleston, WV issued this flood watch at Dec 15, 2018, 10:47 AM EST for 7 counties in West Virginia; 8 counties in Ohio. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2018, 10:47 AM EST (15:47 UTC)
- Expired
- Dec 16, 2018, 10:00 AM EST
- In force
- 23 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Athens County, OH, Gallia County, OH, Jackson County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Jackson County, WV, Mason County, WV, Pleasants County, WV, Ritchie County, WV, Tyler County, WV, Wirt County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161 WGUS61 KRLX 151547 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Charleston WV 1047 AM EST Sat Dec 15 2018 OHZ066-067-075-076-083>086-WVZ007>011-017-019-160000- /O.NEW.KRLX.FA.A.0013.181215T1547Z-181216T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie- Including the cities of New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Elizabeth, Harrisville, and Pennsboro 1047 AM EST Sat Dec 15 2018 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... The National Weather Service in Charleston has issued a * Flood Watch for portions of southeast Ohio and West Virginia, including the following areas, in southeast Ohio, Athens, Gallia, Jackson OH, Meigs, Morgan, Perry, Vinton, and Washington. In West Virginia, Jackson WV, Mason, Pleasants, Ritchie, Tyler, Wirt, and Wood. * Through Sunday morning * Rain will continue through the early afternoon hours, with perhaps a lull thereafter. Rain overspreads the area again tonight. Combined with what has already fallen, rainfall amounts of 1.5 to 2 inches are expected by Sunday morning. Most of this will occur as runoff, which will bring area creeks to bankfull if not above tonight. * Flooding of creeks, streams, low lying and poor drainage areas will be possible. Some road closures are also possible. Symmes Creek, Duck Creek, Raccoon Creek, Little Muskingum River, and the Shade River are particularly vulnerable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
4 follow-up statements
785 WGUS61 KRLX 151935 FFARLX Flood Watch National Weather Service Charleston WV 235 PM EST Sat Dec 15 2018 OHZ066-067-075-076-083>086-WVZ007>011-017-019-160345- /O.CON.KRLX.FA.A.0013.000000T0000Z-181216T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie- Including the cities of New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Elizabeth, Harrisville, and Pennsboro 235 PM EST Sat Dec 15 2018 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... The Flood Watch continues for * Portions of southeast Ohio and West Virginia, including the following areas, in southeast Ohio, Athens, Gallia, Jackson OH, Meigs, Morgan, Perry, Vinton, and Washington. In West Virginia, Jackson WV, Mason, Pleasants, Ritchie, Tyler, Wirt, and Wood. * Through Sunday morning * Rain will continue through the afternoon hours, with a lull across northern West Virginia. Rain overspreads the remainder of the watch area again tonight. Combined with what has already fallen, rainfall amounts of 1.5 to 2 inches are expected by Sunday morning. Most of this will occur as runoff, which will bring area creeks and small rivers to bankfull, if not above tonight. * Flooding of creeks, streams, low lying and poor drainage areas will be possible. This may result in some road closures. Symmes Creek, Duck Creek, Raccoon Creek, Little Muskingum River, and the Shade River are particularly vulnerable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
596 WGUS61 KRLX 160200 FFARLX Flood Watch National Weather Service Charleston WV 900 PM EST Sat Dec 15 2018 OHZ066-067-075-076-083>086-WVZ007>011-017-019-161000- /O.CON.KRLX.FA.A.0013.000000T0000Z-181216T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie- Including the cities of New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Elizabeth, Harrisville, and Pennsboro 900 PM EST Sat Dec 15 2018 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... The Flood Watch continues for * Portions of southeast Ohio and West Virginia, including the following areas, in southeast Ohio, Athens, Gallia, Jackson OH, Meigs, Morgan, Perry, Vinton, and Washington. In West Virginia, Jackson WV, Mason, Pleasants, Ritchie, Tyler, Wirt, and Wood. * Through Sunday morning * Rain will continue through the overnight hours. Combined with what has already fallen, total rainfall amounts of 1.5 to 2 inches are expected by Sunday morning. Most of this will occur as runoff, which will bring area creeks and small rivers to bankfull, if not above tonight. * Flooding of creeks, streams, low lying and poor drainage areas will be possible. This may result in some road closures. Symmes Creek, Duck Creek, Raccoon Creek, Little Muskingum River, and the Shade River are particularly vulnerable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
588 WGUS61 KRLX 160813 FFARLX Flood Watch National Weather Service Charleston WV 313 AM EST Sun Dec 16 2018 OHZ066-067-075-076-083>086-WVZ007>011-017-019-161500- /O.CON.KRLX.FA.A.0013.000000T0000Z-181216T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie- Including the cities of New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Elizabeth, Harrisville, and Pennsboro 313 AM EST Sun Dec 16 2018 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... The Flood Watch continues for * Portions of southeast Ohio and West Virginia, including the following areas, in southeast Ohio, Athens, Gallia, Jackson OH, Meigs, Morgan, Perry, Vinton, and Washington. In West Virginia, Jackson WV, Mason, Pleasants, Ritchie, Tyler, Wirt, and Wood. * Until 10 AM EST this morning * Rain will continue through the overnight hours. Combined with what has already fallen, total rainfall amounts of 1.5 to 2 inches are expected by Sunday morning. Most of this will occur as runoff, which will bring area creeks and small rivers to bankfull, if not above tonight. * Flooding of creeks, streams, low lying and poor drainage areas will be possible. This may result in some road closures. Symmes Creek, Duck Creek, Raccoon Creek, Little Muskingum River, and the Shade River are particularly vulnerable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
433 WGUS61 KRLX 161438 FFARLX Flood Watch National Weather Service Charleston WV 938 AM EST Sun Dec 16 2018 OHZ066-067-075-076-083>086-WVZ007>011-017-019-161545- /O.EXP.KRLX.FA.A.0013.000000T0000Z-181216T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie- Including the cities of New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Elizabeth, Harrisville, and Pennsboro 938 AM EST Sun Dec 16 2018 ...FLOOD WATCH WILL EXPIRE AT 10 AM EST THIS MORNING... The Flood Watch for portions of southeast Ohio and West Virginia will expire at 10 AM EST this morning. Between 1-2.5" fell across the watch area over the last 36 hours resulting in scattered reports of road closures due to high water. Rain continues to track southeastward out of the area. Continue to heed any remaining road closures as the region drains out. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flood watch went out at Dec 15, 6:22 AM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Dec 15, 6:22 AM EST, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Charleston WV 622 AM EST Sat Dec 15 2018 .SYNOPSIS... Rain continues as upper low moves into region. Cooler air moves in behind the system for the beginning of next week. High pressure mid week. Another system due late next week. && .NEAR TERM /THROUGH TONIGHT/... As of 230 AM Saturday... Will be another soggy, cloudy day as an upper low slowly drifts towards the region. A rumble of thunder may even be heard in spots today, due to elevated instability as the low moves over the area later this afternoon and evening. Heaviest rains today and tonight look to be across southeast Ohio, particularly this evening, as area of strong pva develops and rotates around northern side of upper low into that area. Have a general 1 to 1.3 inches of rain in the Ohio River vcnty and northward today/tonight, with less than an inch east of the Ohio River. Ohio is the drier area, however, as time progresses, problematic streams and creeks in Ohio (i.e. the Duck, Little Muskingum, Raccoon) will need to be monitored for potential minor flooding issues. Will highlight the entire CWA in the HWO for minor flooding issue potential. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... As of 355 PM Friday... Sunday morning finds surface low pressure right over central WV, with the associated upper level low to the south, over central to western NC. As the upper level low tracks east northeast to the middle Atlantic seaboard by Sunday, the surface low over WV fills, as a second center takes over just south of Long Island, NY. Rain, mainly east of the Ohio river Sunday morning, will continue to diminish from west to east, evolving into upslope showers by late Sunday. Additional rainfall amounts of up to a quarter inch or so are possible in the northern WV mountains, with lesser amounts elsewhere. Seasonably chilly air follows this southern stream El Nino type system. As surface temperatures fall below freezing over the higher mountainous terrain Sunday night, they actually climb above freezing above a strengthening inversion aloft while moisture become shallow. This favors drizzle and freezing drizzle as opposed to snow showers, on account of lack of ice crystals in cloud and shallow moisture depth. Even the freezing drizzle will be light and brief enough to preclude significant impacts, but slick spots could develop. Cold advection northwest upslope flow may keep the showers going in the northern mountains Monday into Monday night. Precipitation type Monday is likely to remain a mix of rain, drizzle, freezing rain and freezing drizzle, and perhaps small snow or ice pellets. As the cold layer below the inversion becomes colder Monday night, ice crystals will become possible in cloud, and the warm layer above the inversion will no longer be a factor as it becomes dry, so precipitation type could go to snow, albeit light, and it should quit altogether by dawn Tuesday, as high pressure builds in. Central guidance temperatures looked on or close, with values averaging near normal in the wake of the El Nino type system, early next week. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... As of 355 PM Friday... High pressure provides dry weather, with moderating temperatures, as it drifts off to the east of the area Tuesday night through Wednesday night. Models were coming into better alignment on a more amplified system impacting the area Thursday through Friday. This system looks similar to the one affecting the area this weekend, except more amplified and phased, as opposed to the more southern stream nature of the current system. Rainfall amounts may turn out similar to this system, again limited by downslope southeast flow west of the mountains, and a dry slot, as the cerebral associated with deformation north and northwest of the system, sets up mainly to the northwest of the forecast area. Precipitation evolves into mainly upslope showers in the wake of the system Friday night and Saturday, taking the form of snow at least in the mountains. Central guidance temperatures looked good, save to dampen the warmer trend compared with the previous forecast during the system Thursday through Friday. && .AVIATION /11Z SATURDAY THROUGH WEDNESDAY/... As of 620 AM Saturday... Light to moderate rain will continue at times across the area during the TAF period as an upper low moves towards the region. There is also the possibility of isold thunderstorms, particularly between 16-22Z. Otherwise, expect widespread MVFR/IFR conditions in -ra and low stratus/fog for much of the TAF period. Winds, generally out of an easterly direction, and generally light, although occasional gusts in the teens to lower/mid 20 kt range cannot be ruled out, particularly across the higher terrain sites such as at KBKW. More widespread IFR and LIFR conditions are expected after 00Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Fog may develop in between showers bringing reduced visibility at times. More widespread and longer duration IFR conditions may develop than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 12/15/18 UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EST 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16 CRW CONSISTENCY H H H M H H H M M H H H HTS CONSISTENCY L M M L M M M H H M L L BKW CONSISTENCY H H H H H H H L H H M H EKN CONSISTENCY L H H H H M H H H H H H PKB CONSISTENCY M H H H M M H H M M H H CKB CONSISTENCY L H H H M H H M H M H H AFTER 12Z SUNDAY... Periods of IFR possible in rain or stratus through Sunday night, and in mixed wintry precipitation and stratus in the northern WV mountains at times Sunday night into Monday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...SL SHORT TERM...TRM LONG TERM...TRM AVIATION...SL
Hazardous weather outlook, Dec 15, 3:02 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 302 AM EST Sat Dec 15 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-160815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 302 AM EST Sat Dec 15 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Rain, heavy at times, will continue across the area today and tonight. This could lead to minor flooding of creeks and streams. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Nearby
Flood Watches in Ohio, 2018Flood Watches in West Virginia, 2018Every flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.